Connecticut, 2021Damaging Winds in Connecticut, July 7, 2021
July 7, 2021 · NWS BOX · 12 events in 3 counties and zones
A hot, humid air mass was in place across southern New England, with high downdraft CAPE when a cold front pushed into southern New England in the late afternoon and evening hours. Scattered severe thunderstorms were the result across portions of Massachusetts and northern Connecticut.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot, humid air mass was in place across southern New England, with high downdraft CAPE when a cold front pushed into southern New England in the late afternoon and evening hours. Scattered severe thunderstorms were the result across portions of Massachusetts and northern Connecticut.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 7, 2:43 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 7, 2:43 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
343 PM EDT Wed Jul 7 2021
.SYNOPSIS...
A front will stall near southern New England Thursday, resulting
in cooler weather along with more showers and thunderstorms.
Heavy rainfall Thursday night through Friday night will introduce
the potential for localized flooding across southern New England
as Elsa, or its remnants, moves over southern New England.
Unsettled weather through the weekend and early next week with a
chance for showers/isolated thunderstorms each afternoon.
&&
.NEAR TERM /THROUGH TONIGHT/...
Main focus heading into this evening will be the possibility for
isolated to scattered strong to severe thunderstorms. Surface-
based CAPE values were generally over 2000 J/kg, with mixed
layer CAPE values of 500-1000 J/kg. The greatest instability
extended across CT into northern RI. Storms were just firing up
across NY state now, and will be moving into our region over the
next few hours. Much like yesterday, effective shear is
marginal. Thus, expecting storms to weaken after sunset due to
loss of daytime heating. Storms should also weaken once they
start to ingest the more stable marine layer.
Lingering showers off and on later tonight as a weak frontal
boundary remains nearby and a mid level shortwave also
approaches.
&&
.SHORT TERM /THURSDAY/...
Nearly stationary front remains draped across the region, with
cooler air across northern MA, especially northeast MA with NE
winds off the Gulf of ME. As this boundary lifts north, warm
sector airmass surges back across the region from south to
north. Lots of timing issues remain, with a big bust potential
on temperatures near this front. at this time, thinking this
front will not make it much farther north than the Mass Pike, so
have the highest temperatures south of there. A subtle shift of
only 20-50 miles could boost temperatures 5-10 degrees higher in
Boston and Worcester.
Thinking yet another round of showers for our region, with a
lower risk for thunderstorms. Probably will not be able to
generate much instability to fuel them.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Thursday Night Through Friday Night
* Heavy rain Thursday night ahead of Elsa
* Elsa moves over southern New England Friday with heavy rain
and gusty winds
* Unsettled weather through the weekend and early next week.
A warm front will lift north through southern New England
Thursday night into Friday morning ahead of Elsa. With rich
moisture in place to the tune of nearly 2 inches of PWATs there
will be the potential for heavy rainfall and flash flooding.
Additionally with 30 knots of bulk-shear and close to 1000 J/Kg
of MLCAPE, there will be a thunderstorm threat as well. WPC
currently has the areas west of I- 495 in as slight risk for
excessive rainfall for the Thursday morning through Friday
morning time frame. Anywhere from 1-2 inches of rain are
expected during that period with locally higher amounts
possible.
Elsa continues to be the highlight of the extended forecast.
Latest guidance takes Elsa over southern New England sometime
early Friday morning. Confidence is becoming high that we will
see at least some impacts from this system as both deterministic
and ensemble guidance are in strong agreement for a closed low
passing over southern New England sometime Friday morning. There
remains some uncertainty however in whether or not the forecast
region will see tropical storm force winds with this system.
NHC currently has the southeastern zones in a 10-20 percent
probability of tropical storm force winds as the system moves
through the area. While ensemble guidance from the ECMWF and GFS
are in agreement with the general track of Elsa, there is
significant disagreement with respect to the potential for
tropical storm force winds (>34 knots). The EC currently has a
30-50 percent probability for winds >34 knots over the South
Coast, Cape, and Islands. The GFS on the other hand has less
than a 10 percent chance. Thus, the 10-20 percent chance NHC
currently has is more than reasonable.
Confidence is higher that we'll see substantial precipitation
from Elsa. Ensemble means from the GEFS/ECMWF are suggesting
widespread areas of 2-3 inches of rainfall in the period from
Thursday night through Friday night with locally higher amounts
likely. This will again introduce the possibility of flash
flooding, especially in urban areas and areas with poor
drainage. WPC currently has the southeastern zones minus the
Cape and Islands in a slight risk for excessive rainfall for the
Friday morning trough Saturday morning period with areas
elsewhere at a marginal risk. This may be adjusted in future
outlooks. What is important to note is that all of southern New
England will have the potential to see some localized flooding
between Thursday night and Friday night as tropical downpours
are a certainty.
Elsa is expected to be clear of the region sometime late
Friday.
Saturday through Wednesday
Seasonable temperatures and unsettled conditions forecast
through the weekend and early next week. A persistent Bermuda
high continues to pump warm moist air into southern New England
from the southwest. Meanwhile an upper-level trough at 500 hPa
will be digging into the Midwest early next week. Latest model
guidance suggests that embedded short-waves downstream the
trough axis will produce the forcing necessary for some isolated
to scattered showers each afternoon through Wednesday. There
will also be the potential for some diurnal thunderstorm
activity as there should at lest be some instability to work
with during the afternoon hours. Daily low/high temperatures in
the 60s/ upper 70s-lower 80s respectively each day.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through Tonight...Moderate confidence.
Isolated to scattered strong to severe storms late this
afternoon into this evening, eventually fade later tonight.
Cold front moves across the area with a wind shift to the NE by
morning. VFR to start with brief MVFR/IFR in scattered storms.
Trending IFR with the wind shift to the NE. Cape Cod and the
Islands will see stratus/fog moving in during the evening and
late tonight.
Thursday...Moderate confidence.
Frontal boundary remains along the south coast to start. The
front will lift north across the region as a warm front later in
the day. IFR/MVFR in the morning in patchy fog and showers,
eventually improves to VFR during the afternoon. Showers in the
morning, trending drier in the afternoon but showers and storms
could invade the region late in the day.
KBOS TAF...High confidence in TAF. Sea breeze looks to hold just
offshore of the terminal until perhaps right before the evening
push. Chance of thunderstorms from 22Z-01Z. Strongest storms
likely in western and central MA.
KBDL TAF...High confidence in TAF. Chance of T-storms through 00Z.
A few storms may contain gusts 50+ kt.
Outlook /Thursday Night through Monday/...
Thursday Night: Mainly MVFR, with areas IFR possible. Breezy.
RA, chance TSRA.
Friday: Mainly MVFR, with areas IFR possible. Windy with gusts
up to 35 kt. RA likely, TSRA likely.
Friday Night: Mainly VFR, with areas MVFR possible. Breezy.
Chance RA, chance SHRA, chance TSRA.
Saturday: Mainly MVFR, with areas VFR possible. Chance SHRA,
isolated TSRA.
Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Sunday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.
Sunday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Monday: Mainly VFR, with areas MVFR possible. Chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through Tonight...
Isolated/Scattered storms early this evening, then moving
offshore and giving way to a drying trend. Frontal boundary
moves across southern New England and then stalls near the
southern waters, with a wind shift to the NE. Poor visibility at
times around Nantucket in fog.
Thursday...
Stationary front draped across the southern waters slowly lifts
northward as a warm front. Showers in the morning with isolated
thunderstorms, then tapering off in the afternoon before
picking back up again in the evening.
Outlook /Thursday Night through Monday/...
Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Rain likely, isolated thunderstorms.
Friday: Low risk for gale force winds with gusts up to 35 kt.
Local rough seas. Rain likely. Local visibility 1 to 3 nm.
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Chance of rain, chance
of rain showers, isolated thunderstorms. Local visibility 1 to
3 nm.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.
Sunday: Winds less than 25 kt. Chance of rain showers, isolated
thunderstorms.
Sunday Night through Monday: Winds less than 25 kt. Chance of
rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 7 PM EDT this evening for MAZ003-005>007-
010>019.
RI...Heat Advisory until 7 PM EDT this evening for RIZ001-002.
MARINE...None.
&&
SYNOPSIS...Belk/RM
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...RM
AVIATION...Belk/RM
MARINE...Belk/RMHazardous weather outlook, Jul 7, 3:32 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 PM EDT Wed Jul 7 2021
MAZ002-004-008-009-020-021-026-RIZ003>007-082045-
Western Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
432 PM EDT Wed Jul 7 2021
...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, southeastern Massachusetts, western
Massachusetts, northern Rhode Island and southern Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ022>024-082045-
Barnstable MA-Dukes MA-Nantucket MA-
432 PM EDT Wed Jul 7 2021
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-MAZ003-005>007-010>019-RIZ001-002-082045-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Northwest Providence RI-Southeast Providence RI-
432 PM EDT Wed Jul 7 2021
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-234>237-251-082045-
Boston Harbor-Buzzards Bay-Rhode Island Sound-Narragansett Bay-
Block Island Sound-Massachusetts Bay and Ipswich Bay-
432 PM EDT Wed Jul 7 2021
...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>233-250-254>256-082045-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 PM EDT Wed Jul 7 2021
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 7, 3:05 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
405 PM EDT Wed Jul 7 2021
MAZ005>007-072045-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
405 PM EDT Wed Jul 7 2021
...STRONG THUNDERSTORM MOVING INTO THE NORTH SHORE...
At 404 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pelham New Hampshire, moving east at 30 mph.
Winds in excess of 40 mph will accompany this storm. Torrential
downpours and cloud to ground lightning can be expected.
Locations impacted include...
Lawrence, Haverhill, Methuen, Beverly, Andover, Dracut, Tewksbury,
Gloucester, North Andover, Danvers, Newburyport, Ipswich, Middleton,
Georgetown, Boxford, Hamilton, Rockport, Newbury, Groveland and
Merrimac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4281 7081 4270 7077 4270 7078 4277 7082
4270 7083 4267 7073 4264 7076 4269 7063
4258 7065 4258 7066 4260 7065 4261 7068
4258 7070 4256 7077 4266 7130 4270 7129
4274 7124 4274 7118 4279 7118 4282 7114
TIME...MOT...LOC 2004Z 278DEG 25KT 4274 7119
LocontoLocal storm report, Jul 7, 3:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
454 PM EDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL METHUEN 42.72N 71.18W
07/07/2021 M1.00 INCH ESSEX MA AMATEUR RADIO
&&
EVENT NUMBER BOX2102590
WSThunderstorm Wind, Hartford
- When
- July 7, 4:00 PM EST
- Where
- Hartford County, 1.85 mi SSW of North Canton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 41.877, -72.898
In Canton, a tree was down onto a house on Cherry Brook Road.
Thunderstorm Wind, Hartford
- When
- July 7, 4:05 PM EST
- Where
- Hartford County, 0.94 mi N of Suffield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 41.993, -72.647
In Suffield, power lines were down on Route 75.
Thunderstorm Wind, Hartford
- When
- July 7, 4:08 PM EST
- Where
- Hartford County, (Bdl)bradly Fld Wnds
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.930, -72.680
At 508 PM EDT (408 PM EST), a wind gust to 61 mph was recorded on the ASOS at Bradley International Airport (KBDL) in Windsor Locks.
Thunderstorm Wind, Hartford
- When
- July 7, 4:25 PM EST
- Where
- Hartford County, 1.08 mi SW of Buckland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 41.789, -72.565
In Manchester, a tree was down on I-291 at Route 384.
Thunderstorm Wind, Hartford
- When
- July 7, 4:25 PM EST
- Where
- Hartford County, 1.77 mi ESE of South Windsor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.812, -72.587
In South Windsor, a large tree was down on Pleasant Valley Road.
Thunderstorm Wind, Tolland
- When
- July 7, 4:30 PM EST
- Where
- Tolland County, 1.82 mi W of Bolton Notch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.782, -72.465
In Bolton, a large tree was down on Route 85 at Riga Lane.
Thunderstorm Wind, Tolland
- When
- July 7, 4:30 PM EST
- Where
- Tolland County, 2.01 mi N of Somersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Amateur Radio
- Coordinates
- 42.009, -72.485
In Somers, a tree and wires were down on Hall Hill Road.
Thunderstorm Wind, Tolland
- When
- July 7, 4:35 PM EST
- Where
- Tolland County, 1.12 mi SSE of Ellington Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 41.904, -72.445
In Ellington, a tree was down on Pinnacle Road.
Thunderstorm Wind, Tolland
- When
- July 7, 4:52 PM EST
- Where
- Tolland County, 2.05 mi ESE of Four Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.010, -72.233
In Stafford, trees and wires were down on New City Road.
Thunderstorm Wind, Tolland
- When
- July 7, 4:55 PM EST
- Where
- Tolland County, 1.51 mi ENE of Columbia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.708, -72.273
In Columbia, trees and wires were down on Old Willimantic Road.
Thunderstorm Wind, Tolland
- When
- July 7, 5:00 PM EST
- Where
- Tolland County, 1.23 mi S of South Willington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.832, -72.302
In Storrs, multiple trees and wires down on Rockridge Road at Route 195.
Thunderstorm Wind, Windham
- When
- July 7, 5:10 PM EST
- Where
- Windham County, 2.65 mi WNW of North Woodstock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.000, -72.044
In Woodstock, multiple trees were down on Brickyard Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Illinois, July 7, 20214 deaths · 1 injured · 1 event
- Tornadoes and Tropical Storm in Florida, July 7 to 8, 20211 death · $3,000 · EF1 · 26 events
- Tornado and Tropical Storm in Georgia, July 7, 202117 injured · EF1 · 9 events
- Flash Flooding and Hail in Pennsylvania, July 7, 2021$579,000 · 1 in hail · 55 events
- Tornadoes and Tropical Storm in South Carolina, July 7 to 8, 2021$1.1 million · EF1 · 8 events
- Damaging Winds in Michigan, July 7, 2021$2.0 million · 56 kt wind · 17 events
- Hail and Damaging Winds in New York, July 7, 2021$185,000 · 1 in hail · 32 events
- Flash Flooding and Flood in Texas, July 7, 2021$510,000 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2021$103,000 · 1 in hail · 40 events
- Tropical Storm and Storm Surge in Florida, July 7, 2021$90,000 · 11 events
- Damaging Winds in Maryland, July 7, 2021$75,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2021$45,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969313, 969316, 969355, 969320, 969324, 969325, 969326, 969329, 969330, 969331, 969337, 969344.